Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

June 18, 2020Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2020, 1:34 AM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 1:34 AM CDT (06:34 UTC)
Expired
Jun 18, 2020, 2:00 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:35 AM CDTTSTM WND DMG1 Nw Galesburg, NDOF SEVERAL STORMS THAT CAME THROUGH DURING THE LATE EVENING THIS STORM PRODUCED THE MOST EXTENSIVE BRANCH DAMAGE. SOME BROKEN BRANCHES WERE UP TO 12 INCHES IN DIAMETER.
Jun 18, 1:35 AM CDTTSTM WND DMGGalesburg, NDSEVERAL ROUNDS OF STORMS THROUGH THE EVENING INTO THE OVERNIGHT. THE LAST ROUND BETWEEN 1:30AM AND 2:00AM DOWNED THE MAJORITY OF TREE BRANCHES, SOME 12 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS53 KFGF 180634
SVRFGF
NDC017-091-097-180700-
/O.NEW.KFGF.SV.W.0098.200618T0634Z-200618T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
134 AM CDT Thu Jun 18 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Cass County in southeastern North Dakota...
  Southern Traill County in southeastern North Dakota...
  Southeastern Steele County in southeastern North Dakota...

* Until 200 AM CDT.

* At 134 AM CDT, a severe thunderstorm was located over Galesburg, or
  36 miles northeast of Valley City, moving north at 30 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Mayville, Hillsboro, Portland, Galesburg, Blanchard, Clifford and
  Roseville.

This includes Interstate 29 between mile markers 102 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4712 9737 4718 9758 4756 9752 4744 9696
TIME...MOT...LOC 0634Z 199DEG 26KT 4726 9741 

HAIL...0.75IN
WIND...70MPH
 
$$

Lynch
1 follow-up statement
837 
WWUS53 KFGF 180656
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
156 AM CDT Thu Jun 18 2020

NDC017-091-097-180706-
/O.EXP.KFGF.SV.W.0098.000000T0000Z-200618T0700Z/
Cass ND-Traill ND-Steele ND-
156 AM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS...SOUTHERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES WILL EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 55 mph are still possible with this thunderstorm.

LAT...LON 4712 9737 4718 9758 4756 9752 4744 9696
TIME...MOT...LOC 0656Z 199DEG 26KT 4740 9734 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:05 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 18, 12:05 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1205 AM CDT Thu Jun 18 2020

.UPDATE...
Issued at 1139 PM CDT Wed Jun 17 2020

Showers and thunderstorms continue to develop across the northeast
to southwest boundary along the valley. CAMs continue to develop
activity into west central MN into the overnight hours. The severe
threat will continue to decrease as instability decreases with the
loss of solar with the watch expiring at the top of the hour.
Storms that develop to the east will be less organized as shear
remains less across the eastern portions of the area.

UPDATE Issued at 938 PM CDT Wed Jun 17 2020

Scattered severe storms with primarily wind damage continue
across portions of the area this evening. Activity is expected to
continue into the overnight as 45kt llj continues to fuel storms.
Overall severe threat should slowly decrease into the overnight
with activity spreading into the southern valley and west central
MN.

UPDATE Issued at 638 PM CDT Wed Jun 17 2020

Convection has developed across eastern ND and the northern valley
over the passed 60 to 90min. Severe thunderstorm watch exists
through midnight for much of the area. From a mesoanalysis stand
point the strongest storms due to stronger shear and better mid
level lapse rates should be across the NE ND in the near term.
Supercell currently exists in Walsh County with more multicellular
activity to the south. This activity will lift to the north
northeast with the area of activity gradually shifting to the east
this evening. Additional development is expected in the southern
valley and eventually in MN later this evening into the overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Jun 17 2020

Thunderstorms will continue for the overnight hours impacting FAR,
TVF and possible BJI ending around 10 to 12Z. Winds become
westerly into the daytime tomorrow with a cold front that could
bring BJI some afternoon storms. Wind shear will exist overnight
at BJI until storms approach.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 11:41 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1141 PM CDT Wed Jun 17 2020

MNZ004-005-007-008-180530-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
1141 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...SOUTHEASTERN
KITTSON AND WESTERN ROSEAU COUNTIES UNTIL 1230 AM CDT...

At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newfolden, or 22 miles northwest of Thief River Falls, moving
northeast at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Strandquist around 1150 PM CDT.
  Strathcona around 1200 AM CDT.
  Greenbush around 1210 AM CDT.
  Leo around 1215 AM CDT.
  Haug and Badger around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4824 9632 4835 9661 4900 9627 4900 9551
TIME...MOT...LOC 0441Z 203DEG 41KT 4839 9644

TG
Special weather statement, Jun 17, 11:46 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1146 PM CDT Wed Jun 17 2020

NDZ049-052-180530-
Sargent ND-Ransom ND-
1146 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM AND NORTHWESTERN
SARGENT COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crete, or 49 miles south of Valley City, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stirum around 1155 PM CDT.
  Englevale around 1215 AM CDT.
  Elliott around 1225 AM CDT.
  Lisbon around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4609 9801 4628 9801 4628 9803 4636 9804
      4661 9790 4629 9748 4608 9800
TIME...MOT...LOC 0446Z 210DEG 21KT 4621 9796

TG
Special weather statement, Jun 17, 11:54 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1154 PM CDT Wed Jun 17 2020

NDZ030-180530-
Traill ND-
1154 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAILL COUNTY UNTIL 1230
AM CDT...

At 1153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Mayville to near
Clifford. Movement was north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Buxton around 1210 AM CDT.
  Portland, Mayville and Reynolds around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4767 9704 4767 9728 4756 9746 4730 9727
      4748 9715
TIME...MOT...LOC 0453Z 175DEG 28KT 4750 9701 4750 9725 4733 9735

TG
Special weather statement, Jun 18, 12:15 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1215 AM CDT Thu Jun 18 2020

MNZ001-002-NDZ030-039-180615-
West Polk MN-Norman MN-Traill ND-Cass ND-
1215 AM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...NORTH CENTRAL CASS AND TRAILL COUNTIES UNTIL 115
AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arthur, or 26 miles northwest of Fargo, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mayville, Hillsboro, Hatton, Portland, Halstad, Arthur and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4710 9747 4724 9747 4724 9745 4732 9745
      4733 9747 4767 9747 4767 9655 4698 9708
TIME...MOT...LOC 0515Z 208DEG 37KT 4712 9723

Lynch
Special weather statement, Jun 18, 12:32 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1232 AM CDT Thu Jun 18 2020

MNZ001-008-013>015-180630-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
1232 AM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTH CENTRAL POLK AND
PENNINGTON COUNTIES UNTIL 130 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Marcoux, or 25 miles south of Thief River Falls, moving northeast at
45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Mentor,
Brooks and Goodridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4767 9603 4767 9652 4817 9650 4818 9560
TIME...MOT...LOC 0532Z 208DEG 37KT 4775 9629

Lynch
Special weather statement, Jun 18, 1:24 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
124 AM CDT Thu Jun 18 2020

MNZ002-NDZ029-030-039-180715-
Norman MN-Steele ND-Traill ND-Cass ND-
124 AM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORMAN...
NORTHWESTERN CASS...TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 215
AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Galesburg, or 34 miles northeast of Valley City, moving northeast at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mayville, Hillsboro, Portland, Halstad, Hunter, Page and Galesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4704 9749 4722 9770 4765 9724 4738 9674
TIME...MOT...LOC 0624Z 214DEG 29KT 4721 9740

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill42 min
Jun 17, 7:06 PM CDTSpecial Weather StatementFGFBarnes, Ransom54 min
Jun 17, 7:17 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill58 min
Jun 17, 7:24 PM CDTSpecial Weather StatementFGFWalsh51 min
Jun 17, 7:39 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill, Walsh51 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh47 min
Jun 17, 8:01 PM CDTSpecial Weather StatementFGFBarnes, Cass, Ransom59 min
Jun 17, 8:10 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill65 min
Jun 17, 8:33 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill42 min
Jun 17, 8:39 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill66 min
Jun 17, 8:51 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill39 min
Jun 17, 8:58 PM CDTSevere Thunderstorm WarningFGFCass47 min
Jun 17, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill62 min
Jun 17, 9:19 PM CDTSevere Thunderstorm WarningFGFGrand Forks56 min
Jun 17, 10:12 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill63 min
Jun 17, 11:01 PM CDTSpecial Weather StatementFGFSargent44 min
Jun 17, 11:08 PM CDTSpecial Weather StatementFGFCass52 min
Jun 17, 11:36 PM CDTSpecial Weather StatementFGFTraill39 min
Jun 17, 11:46 PM CDTSpecial Weather StatementFGFRansom44 min
Jun 17, 11:54 PM CDTSpecial Weather StatementFGFTraill36 min
Jun 18, 12:15 AM CDTSpecial Weather StatementFGFTraill60 min
Jun 18, 1:24 AM CDTSpecial Weather StatementFGFTraill51 min
Jun 18, 1:49 AM CDTAreal Flood AdvisoryFGFCass, Traill8 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.